Case report reveals liver damage from nitrofurantoin and herbal supplements in a 57-year-old woman, suggesting caution with polysubstance use.
Nitrofurantoin, a first‐line antibiotic, works effectively for treating uncomplicated urinary tract infections, but it can cause severe liver damage. In the setting of concurrent supplement use, distinguishing what caused liver damage is challenging. A 57‐year‐old woman who had nonalcoholic fatty liver disease developed sudden jaundice after finishing her short nitrofurantoin treatment while consuming a commercial weight‐loss supplement. The laboratory results demonstrated a significant liver cell damage pattern with autoimmune test results positive while liver biopsy showed nonspecific inflammation that supported drug‐induced liver injury over drug‐induced autoimmune such as hepatitis. The patient received intravenous N‐acetylcysteine emergently after removing all suspected hepatotoxic substances from her treatment plan. N‐acetylcysteine was administered empirically due to concern for progression, although its role in nonacetaminophen DILI remains uncertain. The case demonstrates that clinicians should evaluate for polysubstance‐induced liver damage when patients present with multiple possible liver‐damaging substances.
No takes yet. Share an insight, caveat, or question.
Mendoza et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: